Thunderstorm Wind, Sumner
- When
- May 24, 2:55 AM CST to 2:56 AM CST
- Where
- Sumner County, 0.55 mi W of Wellington Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.320, -97.390
Scattered thunderstorms developed across portions of western Kansas during the evening hours of May 23rd. These thunderstorms merged into a line and moved southeast across portions central, south central, and southeast Kansas during the morning hours of May 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered thunderstorms developed across portions of western Kansas during the evening hours of May 23rd. These thunderstorms merged into a line and moved southeast across portions central, south central, and southeast Kansas during the morning hours of May 24th. Additional thunderstorms developed in advance of the line of thunderstorms from northeast Reno County into Sedgwick and Butler counties. Fortunately, severe weather and damage was very limited with only two reports of severe criteria wind gusts being reported at the Wellington Airport and in Caney.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 2:11 AM CST, 44 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 311 AM CDT Sat May 24 2025 .KEY MESSAGES... - Scattered storms ongoing across south-central and southeastern Kansas this morning. - Wet pattern for southeast Kansas will persist through the weekend. - Drier weather expected by mid next week, but overall active pattern will continue through the forecast period. && .DISCUSSION... Issued at 311 AM CDT Sat May 24 2025 As of 3am, a broad area of sub-severe, elevated thunderstorms are located across central Kansas and extending into eastern and southeastern Kansas. This activity is located along and just north of the instability gradient. More surface based convection is located in south-central Kansas and surging southeastward as a bowing line segment. This activity will continue to shift southeastward during the early morning hours bringing high winds and large hail to southern portions of the forecast area. Convection looks to finally exit the area between 12-15Z. This morning's activity is a reflection of the broader pattern we're currently in and that will remain in place through the weekend. The mid-level ridge axis is situated over the Rockies placing much of the Central Plains in northwest flow. Portions of eastern Kansas are located under the right entrance region of the upper-level jet leading to broad scale lift across the area. This setup will continue to lead to on and off rain and thunderstorms over the next few days. After storms clear out of the area this morning and the WAA axis shifts south and east, the environment will then recover during the day. While the better environment for severe storm activity will remain to our south across the Southern Plains during the day, a mid-level disturbance will pass over the area tonight into Sunday morning. This disturbance, along with the LLJ, will lead to additional storm chances across southern and especially southeastern Kansas during the nighttime hours. Going forward into Sunday and Monday, the ridge will slowly shift eastward, shifting the higher rain chances along with it. The ongoing threat through this weekend and into the day on Monday will be excessive rainfall across southeastern Kansas. Locations south and east of the Turnpike could see rainfall amounts in excess of 3 inches. Far southeast Kansas remains in a Flood Watch that includes Allen, Wilson, Neosho, Chautauqua, Montgomery, and Labette counties through 7 PM Monday. A brief reprieve from rain and storm activity may occur mid week, but an overall active pattern will continue through the end of the week with on and off rain and storm chances persisting. Rainfall totals will be more sporadic as storm mode and coverage will be more variable. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1208 AM CDT Sat May 24 2025 Showers and storms developing over portions of western and central Kansas early this morning will gradually overspread the area and progress to the south/southeast. Initial wave of storms is expected to be south of the Kansas-Oklahoma border by around 10Z, though lingering activity could persist later into the morning. After a brief lull, coverage is once again expected to pick back up sometime after 00Z tonight. Will continue to monitor sites and AMD as this activity has initially proven difficult to forecast as it develops. In addition to showers and storms, cigs are expected to come down to MVFR at all sites for a majority of the period, with some IFR possible in central KS before sunrise. && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday evening for KSZ072-095-096-098>100. && DISCUSSION...AMD AVIATION...JWK
Hazardous Weather Outlook National Weather Service Wichita KS 955 PM CDT Fri May 23 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 955 PM CDT Fri May 23 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms are expected to impact much of the area late tonight. Some of these storms could become severe with golf ball size hail and heavy rain. There may also be a threat for damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An active weather pattern is expected to bring multiple rounds of showers and thunderstorms to the region for this weekend through Monday. There is a risk for severe weather Saturday night with the primary hazards being large hail and damaging winds. In addition, the prolonged period of showers and thunderstorms could bring heavy rainfall to the region and cause some flooding problems to occur. Please refer to the Flood Watch for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Wichita radar (KICT), 37 km away, was scanning. The volume nearest the first event began at 08:56 UTC.
2 thunderstorm wind. Local standard time, as filed.
The trained spotter estimated 60 mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262778, 1262781.